Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 48, NWS Cheyenne, WY

December 14, 20184 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Dec 14, 2018, 2:26 AM MST for 4 counties in Wyoming. It took effect at Dec 15, 2018, 12:00 AM MST. It was in force for 17 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 14, 2018, 2:26 AM MST (09:26 UTC)
In effect from
Dec 15, 2018, 12:00 AM MST
Expired
Dec 15, 2018, 5:00 PM MST
In force
17 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 2:50 AM MSTHIGH SUST WINDS 401 Nnw Arlington, WYARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 40 MPH OR GREATER FOR ONE HOUR. PEAK GUST 56 MPH.
Dec 15, 4:46 AM MSTNON-TSTM WND GST 5611 Sse Harris Park, WYWHEATLAND CWOP SITE EW8763. SUSTAINED WINDS 40 MPH.
Dec 15, 9:55 AM MSTNON-TSTM WND GST 591 Nnw Arlington, WYARLINGTON WEST WYDOT SITE. SUSTAINED WINDS AT 47 MPH.
Dec 15, 9:55 AM MSTNON-TSTM WND GST 677 Ese Arlington, WYCOOPER COVE WYDOT SITE. SUSTAINED AT 34 MPH.
Dec 15, 10:00 AM MSTHIGH SUST WINDS 447 Nw Elk Mountain, WYHALLECK RIDGE WYDOT SITE. SUSTAINED WINDS OVER 40 MPH FOR PAST HOUR. PEAK GUST 58 MPH AT 940 AM.
Dec 15, 10:45 AM MSTNON-TSTM WND GST 667 Nw Elk Mountain, WYHALLECK RIDGE WYDOT SITE. SUSTAINED AT 53 MPH.
Dec 15, 10:45 AM MSTNON-TSTM WND GST 687 Ese Arlington, WYWYDOT MESONET STATION WY24, 7 ESE ARLINGTON - COOPER COVE - CPC.
Dec 15, 10:55 AM MSTNON-TSTM WND GST 605 Nw Arlington, WYWAGONHOUND WYDOT SITE. SUSTAINED AT 45 MPH.
Dec 15, 11:10 AM MSTNON-TSTM WND GST 681 Nnw Arlington, WYWYDOT MESONET STATION KARL, ARLINGTON - ARL.
Dec 15, 12:50 PM MSTHIGH SUST WINDS 407 Nw Elk Mountain, WYHALLECK RIDGE WYDOT SITE. SUSTAINED WINDS OF 40 MPH FOR PAST HOUR. PEAK GUST 50 MPH.
Dec 15, 1:15 PM MSTHIGH SUST WINDS 42Elk Mountain, WYSUSTAINED WINDS GREATER THAN 40 MPH FOR PAST HOUR. PEAK GUST 55 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS75 KCYS 140926
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
226 AM MST Fri Dec 14 2018

...High Wind Warning for the Wind Prone Areas of Southeast 
WYoming Late Tonight into Saturday Afternoon...

WYZ106-110-116-117-142230-
/O.UPG.KCYS.HW.A.0038.181215T0600Z-181215T2100Z/
/O.NEW.KCYS.HW.W.0048.181215T0700Z-181215T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
226 AM MST Fri Dec 14 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM MST
SATURDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from midnight tonight to 2 PM MST
Saturday. The High Wind Watch is no longer in effect. 

* TIMING...Late Friday evening through early Saturday afternoon.

* WINDS...Westerly and increasing to 30 to 45 mph with local 
  gusts in excess of 60 mph. 

* IMPACTS...Mainly to transportation. Strong cross winds may 
  create a high risk for blow overs of lightweight and high 
  profile vehicles, including camping and travel trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
4 follow-up statements
224 
WWUS75 KCYS 141946
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1246 PM MST Fri Dec 14 2018

...High Wind Warning for the Wind Prone Areas of Southeast
Wyoming Late Tonight into Saturday Afternoon...

WYZ106-110-116-117-151200-
/O.CON.KCYS.HW.W.0048.181215T0700Z-181215T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
1246 PM MST Fri Dec 14 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
2 PM MST SATURDAY...

* TIMING...Midnight tonight though 2 PM Saturday.

* WINDS...Westerly and increasing to 30 to 45 mph with gusts in 
  excess of 60 mph. 

* IMPACTS...Mainly to transportation. Strong cross winds may 
  create a high risk for blow overs of lightweight and high 
  profile vehicles, including camping and travel trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
213 
WWUS75 KCYS 150843
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
143 AM MST Sat Dec 15 2018

...High Wind Warning for the Wind Prone Areas of Southeast
Wyoming Late Tonight into Saturday Afternoon...

WYZ106-110-116-117-151645-
/O.CON.KCYS.HW.W.0048.000000T0000Z-181215T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
143 AM MST Sat Dec 15 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* TIMING...Now though 2 PM Saturday.

* WINDS...Westerly and increasing to 35 to 45 mph with gusts in
  excess of 60 mph.

* IMPACTS...Mainly to transportation. Strong cross winds may
  create a high risk for blow overs of lightweight and high
  profile vehicles, including camping and travel trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
309 
WWUS75 KCYS 152018
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
118 PM MST Sat Dec 15 2018

...High Wind Warning for the Wind Prone Areas of Southeast
Wyoming Through 5 PM This Afternoon...

WYZ106-110-116-117-160000-
/O.EXT.KCYS.HW.W.0048.000000T0000Z-181216T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
118 PM MST Sat Dec 15 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Now though 5 PM Saturday.

* WINDS...Westerly and increasing to 35 to 45 mph with gusts in 
  excess of 60 mph. 

* IMPACTS...Mainly to transportation. Strong cross winds may 
  create a high risk for blow overs of lightweight and high 
  profile vehicles, including camping and travel trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
007 
WWUS75 KCYS 152341
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
441 PM MST Sat Dec 15 2018


WYZ106-110-116-117-160045-
/O.EXP.KCYS.HW.W.0048.000000T0000Z-181216T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
441 PM MST Sat Dec 15 2018

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

West to southwest winds will continue to diminish this evening.
Therefore, the High Wind Warning is allowed to expire. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 13, 10:35 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Dec 13, 10:35 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Thu Dec 13 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 200 PM MST Thu Dec 13 2018

Winds are the primary forecast concern in the short term.

Currently...1036mb surface high analyzed over northern Colorado
and southern Wyoming this afternoon. Winds have stayed fairly
stout out by Arlington and up by Bordeaux through the day so far.
But since they have not hit warning criteria and with High Wind
guidance showing decreasing Craig to Casper 850/700mb height
gradients...decided to cancel the current High Wind Warning.

Next concern for winds looks to be Friday night into Saturday.
Ridge axis moves through the area late Friday afternoon with
westerly winds beginning to increase during the evening hours. GFS
700mb winds back up to 45kts by 06Z Saturday and continue to
increase up to 55kts by 11AM Saturday. Craig to Casper 850/700mb
height gradients approaching 60mtrs once again after 06Z Saturday.
Went with a High Wind Watch for that timeframe through Saturday
afternoon.

.LONG TERM...(Sunday through Thursday)
Issued at 200 PM MST Thu Dec 13 2018

Sunday...Pronounced ridging aloft will continue the dry and mild
weather, with maximum temperatures in the mid 30s to mid 40s at
lower elevations west of Interstate 25, and mid 40s to mid 50s east
of I-25.

Monday...Even warmer temperatures are expected as the ridge axis
aloft moves off to our east and the flow turns southwest.

Tuesday...Slightly cooler temperatures expected as thicknesses and
low level temperatures decrease and the flow turns northerly.

Wednesday...Winds likely to strengthen as the northwest flow aloft
also strengthens. Lack of low and mid level moisture suggests
another mostly dry day.

Thursday...Relatively mild temperatures continue with northwest flow
aloft and above normal heights aloft along with 700 mb temperatures
near 4 Celsius, yielding high temperatures in the mid 30s to lower
40s at lower elevations west of Interstate 25, and mid 40s to lower
50s east of I-25.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1027 PM MST Thu Dec 13 2018

VFR conditions this period with a few sct to bkn high cigs across
the area. Skies will clear overnight. Gusty west winds and
occasional turbulence are expected Friday.

&&

.FIRE WEATHER...
Issued at 200 PM MST Thu Dec 13 2018

Windy conditions continue across southeast Wyoming this afternoon.
Given most mountain areas have a substantial snow pack...fire
weather concerns are minimal. Another strong wind event Friday
night into Saturday as another low pressure system tracks across
northern Wyoming and Montana. Good news is afternoon minimum
humidity expected to stay well above critical levels...so fire
weather concerns remain low. Warmer temperatures expected after
today with dry weather through the forseeable future.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Friday evening through Saturday afternoon
     for WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...AL
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 13, 3:27 AM MST, 22 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
327 AM MST Thu Dec 13 2018

WYZ106-110-141100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
327 AM MST Thu Dec 13 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Locally strong winds are expected over the area mainly late this
morning into this afternoon with some gusts over 60 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
141100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
327 AM MST Thu Dec 13 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.